Oklahoma, 2001

Hail and Damaging Winds in Oklahoma, July 12, 2001

July 12, 2001 · NWS OUN · 4 events in 1 county or zone

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT THU JUL 12 2001

THE FRONTAL BOUNDARY THAT IS THE LEADING EDGE OF SOMEWHAT COOLER AIR
IS SLOWLY WORKING ITS WAY TOWARD CENTRAL AND WESTERN OKLAHOMA...
AIDED BY THE WESTWARD SHIFT IN UPPER-AIR FEATURES.  THE FRONT IS
EXPECTED TO SLIP THROUGH MOST OF THE FORECAST AREA OVERNIGHT... AND
THE REMAINDER OF THE FORECAST AREA... INCLUDING OUR TEXAS
COUNTIES... TOMORROW MORNING.  HIGH TEMPERATURES SHOULD BE
NOTICEABLY MILDER TOMORROW... ALTHOUGH STILL QUITE WARM... IN ALL
BUT THE SOUTHWEST.  EVEN LOWER HIGHS ARE LIKELY OVER MOST OF THE
AREA ON SATURDAY.  AS THE UPPER RIDGE REASSERTS ITSELF EARLY NEXT
WEEK... TEMPERATURES SHOULD BEGIN ANOTHER ASCENT INTO
TRIPLE-DIGIT-LAND.

PRECIPITATION CHANCES... WHICH HAVE BEEN NIL FOR QUITE SOME TIME
NOW... ARE HIGHEST TONIGHT AS THE BOUNDARY CROSSES THE FORECAST
AREA.  MOISTURE... INSTABILITY... AND LOW-LEVEL CONVERGENCE ARE ALL
PRESENT AND MAY EVEN HELP GENERATE SOME RATHER STRONG STORMS
OVERNIGHT.  WEAK WINDS ALOFT WILL WORK AGAINST A MAJOR STORM
OUTBREAK... HOWEVER.  AT THIS TIME... 30 TO 40 PERCENT IS ABOUT THE
HIGHEST WE CAN GO WITH POPS DUE TO POSITION UNCERTAINTIES AND THE
PROBABLE SCATTERED NATURE OF THE STORMS.

THE BEST RAIN CHANCES SHIFT SOUTHWEST OVER THE NEXT COUPLE OF
DAYS... THEN THERE IS ONE LAST SLIGHT CHANCE ON SUNDAY AND SUNDAY
NIGHT AS WARM ADVECTION RETURNS.  AFTER THAT... THE UPPER RIDGE
SHOULD SQUASH ANYTHING THAT TRIES TO DEVELOP.

FCSTID = 23 = CMS

OKC   73  90  70  88 /  30  30  20  20
HBR   75  93  68  91 /  20  20  20  30
SPS   76  96  72  93 /  10  20  30  30
GAG   68  88  65  90 /  40  30  20  30
PNC   71  88  68  88 /  40  20  20  20
DUA   75  93  72  88 /  20  30  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 12, 4:55 PM CST, 2 minutes before
OKZ004>048-050>052-TXZ083>090-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT THU JUL 12 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS
OF WESTERN AND CENTRAL OKLAHOMA...NORTH OF A LINE FROM SEMINOLE...TO
CHICKASHA...TO SAYRE. DAMAGING WINDS WILL BE THE MAIN THREAT.

A COLD FRONT STRETCHING FROM PERRY TO CHEYENNE WILL MOVE SLOWLY
SOUTH DURING THE EVENING AND PROVIDE A FOCUS MECHANISM FOR SCATTERED
THUNDERSTORM DEVELOPMENT. VERY HOT TEMPERATURES AHEAD OF THE FRONT
WILL CREATE AN ENVIRONMENT FAVORABLE FOR DOWNBURSTS OF LOCALIZED
STRONG DAMAGING WINDS. A FEW AREAS WILL ALSO RECEIVE HAIL...BUT
MAXIMUM HAIL SIZE SHOULD REMAIN AN INCH OR LESS.

ALTHOUGH THUNDERSTORM INTENSITY IS EXPECTED TO DIMINISH AFTER
SUNSET...EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS WESTERN AND
CENTRAL OKLAHOMA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS THIS
EVENING.

JB/DA

The radar

The Norman radar (KTLX), 68 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Logan

When
July 12, 4:57 PM CST
Where
Logan County, 5 mi S of Crescent
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
35.883, -97.600

Thunderstorm Wind, Logan

When
July 12, 4:58 PM CST
Where
Logan County, 2 mi W of Langston
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
35.950, -97.283

Thunderstorm Wind, Logan

When
July 12, 5:06 PM CST
Where
Logan County, 3 mi W of Meridian
Measured
56 kt (64 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.833, -97.300

Thunderstorm Wind, Logan

When
July 12, 5:25 PM CST
Where
Logan County, 5 mi SE of Guthrie
Property damage
$20,000
Reported by
STORM CHASER
Coordinates
35.833, -97.367

Two farm buildings, several trees, and a farm gate were damaged or destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259486, 5259485, 5259484, 5259487.